Reactivation of Systemic Lupus Erythematosus after Initiation of Highly Active Antiretroviral Therapy for Acquired Immunodeficiency Syndrome

Wonder Puryear Drake, Victor M. Byrd, Nancy J. Olsen

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

As the demographics of human immunodeficiency virus (HIV) infection continue to include more African-American and Hispanic females, the prevalence of concomitant HIV infection and systemic lupus erythematosus (SLE) may increase. We describe a 36-year-old woman with a 19-year history of active SLE who, after acquiring HIV infection, developed quiescent SLE with advanced immunosuppression (CD4 cell count 10/2%). After presenting with an opportunistic infection, she began receiving highly active antiretroviral therapy. Throughout a 6-month period, highly active antiretroviral therapy resulted in suppression of her viremia, as well as a concomitant rise in her CD4 cell count. With recovery of her immune status, she presented with transverse myelitis caused by her SLE, which responded well to intravenous steroids. There have been several observations of quiescence of lupus disease activity with advanced immunosuppression in HIV patients. This is a report of the recurrence of rheumatic disease in an acquired immunodeficiency syndrome patient after the initiation of highly active antiretroviral therapy. We recommend careful observation of HIV patients for reactivation of rheumatic disease while initiating highly active antiretroviral therapy.

Original languageEnglish (US)
Pages (from-to)176-180
Number of pages5
JournalJournal of Clinical Rheumatology
Volume9
Issue number3
DOIs
StatePublished - Jun 1 2003

Fingerprint

Highly Active Antiretroviral Therapy
Systemic Lupus Erythematosus
Acquired Immunodeficiency Syndrome
HIV
Virus Diseases
CD4 Lymphocyte Count
Rheumatic Diseases
Immunosuppression
Transverse Myelitis
Viremia
Opportunistic Infections
Hispanic Americans
African Americans
Steroids
Observation
Demography
Recurrence

All Science Journal Classification (ASJC) codes

  • Rheumatology

Cite this

@article{84b6f062af474312ba551ce233f05d9f,
title = "Reactivation of Systemic Lupus Erythematosus after Initiation of Highly Active Antiretroviral Therapy for Acquired Immunodeficiency Syndrome",
abstract = "As the demographics of human immunodeficiency virus (HIV) infection continue to include more African-American and Hispanic females, the prevalence of concomitant HIV infection and systemic lupus erythematosus (SLE) may increase. We describe a 36-year-old woman with a 19-year history of active SLE who, after acquiring HIV infection, developed quiescent SLE with advanced immunosuppression (CD4 cell count 10/2{\%}). After presenting with an opportunistic infection, she began receiving highly active antiretroviral therapy. Throughout a 6-month period, highly active antiretroviral therapy resulted in suppression of her viremia, as well as a concomitant rise in her CD4 cell count. With recovery of her immune status, she presented with transverse myelitis caused by her SLE, which responded well to intravenous steroids. There have been several observations of quiescence of lupus disease activity with advanced immunosuppression in HIV patients. This is a report of the recurrence of rheumatic disease in an acquired immunodeficiency syndrome patient after the initiation of highly active antiretroviral therapy. We recommend careful observation of HIV patients for reactivation of rheumatic disease while initiating highly active antiretroviral therapy.",
author = "Drake, {Wonder Puryear} and Byrd, {Victor M.} and Olsen, {Nancy J.}",
year = "2003",
month = "6",
day = "1",
doi = "10.1097/01.RHU.0000073591.34503.4e",
language = "English (US)",
volume = "9",
pages = "176--180",
journal = "Journal of Clinical Rheumatology",
issn = "1076-1608",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

Reactivation of Systemic Lupus Erythematosus after Initiation of Highly Active Antiretroviral Therapy for Acquired Immunodeficiency Syndrome. / Drake, Wonder Puryear; Byrd, Victor M.; Olsen, Nancy J.

In: Journal of Clinical Rheumatology, Vol. 9, No. 3, 01.06.2003, p. 176-180.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Reactivation of Systemic Lupus Erythematosus after Initiation of Highly Active Antiretroviral Therapy for Acquired Immunodeficiency Syndrome

AU - Drake, Wonder Puryear

AU - Byrd, Victor M.

AU - Olsen, Nancy J.

PY - 2003/6/1

Y1 - 2003/6/1

N2 - As the demographics of human immunodeficiency virus (HIV) infection continue to include more African-American and Hispanic females, the prevalence of concomitant HIV infection and systemic lupus erythematosus (SLE) may increase. We describe a 36-year-old woman with a 19-year history of active SLE who, after acquiring HIV infection, developed quiescent SLE with advanced immunosuppression (CD4 cell count 10/2%). After presenting with an opportunistic infection, she began receiving highly active antiretroviral therapy. Throughout a 6-month period, highly active antiretroviral therapy resulted in suppression of her viremia, as well as a concomitant rise in her CD4 cell count. With recovery of her immune status, she presented with transverse myelitis caused by her SLE, which responded well to intravenous steroids. There have been several observations of quiescence of lupus disease activity with advanced immunosuppression in HIV patients. This is a report of the recurrence of rheumatic disease in an acquired immunodeficiency syndrome patient after the initiation of highly active antiretroviral therapy. We recommend careful observation of HIV patients for reactivation of rheumatic disease while initiating highly active antiretroviral therapy.

AB - As the demographics of human immunodeficiency virus (HIV) infection continue to include more African-American and Hispanic females, the prevalence of concomitant HIV infection and systemic lupus erythematosus (SLE) may increase. We describe a 36-year-old woman with a 19-year history of active SLE who, after acquiring HIV infection, developed quiescent SLE with advanced immunosuppression (CD4 cell count 10/2%). After presenting with an opportunistic infection, she began receiving highly active antiretroviral therapy. Throughout a 6-month period, highly active antiretroviral therapy resulted in suppression of her viremia, as well as a concomitant rise in her CD4 cell count. With recovery of her immune status, she presented with transverse myelitis caused by her SLE, which responded well to intravenous steroids. There have been several observations of quiescence of lupus disease activity with advanced immunosuppression in HIV patients. This is a report of the recurrence of rheumatic disease in an acquired immunodeficiency syndrome patient after the initiation of highly active antiretroviral therapy. We recommend careful observation of HIV patients for reactivation of rheumatic disease while initiating highly active antiretroviral therapy.

UR - http://www.scopus.com/inward/record.url?scp=0242566879&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0242566879&partnerID=8YFLogxK

U2 - 10.1097/01.RHU.0000073591.34503.4e

DO - 10.1097/01.RHU.0000073591.34503.4e

M3 - Article

C2 - 17041454

AN - SCOPUS:0242566879

VL - 9

SP - 176

EP - 180

JO - Journal of Clinical Rheumatology

JF - Journal of Clinical Rheumatology

SN - 1076-1608

IS - 3

ER -